Side Effects—May Contain a Little Too Much Information For Some Viewers

side effect papers

The green ones are information packets over SIX pages long. So all total, I was given nearly 17 pages of side effects to anticipate and to fear.

I was given a TON of potential side effects to be on the watch for during chemotherapy. Although you can see by the image above it is a lot, I’m happy I have this much to read through. When I went through chemo in 2001, I was given five index cards with the name of the drug and some side effects. FIVE. Looking back on it, I have no idea how we could feel we made any informed decisions, but I digress. This time I feel more able to see what’s coming at me and not just because I’ve dealt with this shit before.

This is going to get rather TMI, but a) no one is making you read this, so deal with it, and b) there may be a cancer patient wandering over from Google right wanting to know if what they’re experiencing is normal. I can’t say these are “normal” for anyone, but they’re what I’ve experienced and the doctor didn’t seem surprised/shocked/worried. Additionally, all of these were at the worst the first week. However, I was also ill.

List of side effects so far:

    • Dizziness/lightheaded—I’m not sure if I’ve experienced this due to chemo or the boatload of meds they’ve given me. Seems like at least half of the meds have this listed as a potential effect. Thankfully, it is not a constant or even consistent thing.
    •  

    • Abdominal cramping—this is very close to menstrual cramps, but not as sustained. Comes and goes.
    •  

    • Constipation—I had constipation the first weekend. That was it.
    •  

    • Diarrhea—this has been, by far, the most difficult thing I’ve dealt with so far. After my first treatment, I had it for a several weeks straight. At first I thought it was because I was sick. Then, I thought it was because of the amoxicillin I was on. Now, I just know that it is something that will plague me until chemo is over. It can be quite severe–meaning multiple times over multiple days. I would continue being bald for another month if I could get out of having this side effect.
    •  

    • Loss of appetite—this is usually during the first week.
    •  

    • Nausea—this is usually during the first week, but can strike at any time. It reminds me a lot of pregnancy nausea. My sense of smell is heightened, and if I don’t like something, I really don’t like it.
    •  

    • Bone marrow suppression (low blood counts)—is most prevalent right after treatment. I have been given a take home shot of Neulasta to help bump up my counts.
    •  

    • Bone pain—this is the Neulasta working. They are very similar to “growing pains” that children have.
    •  

    • Fatigue/drowsiness—I am so tired of being tired. It feels like I am trying to live my life while underwater.
    •  

    • Myalgia (muscle pain)—usually occurs within the first four days of treatment. Isn’t too severe. It’s just kind of achy.
    •  

    • Joint pain—this usually happens two or three days after treatment due to the Neulasta shot. (I have already linked it twice. Not doing it again.)
    •  

    • Weakness—this is tied into the fatigue. I can’t walk any real distance for any real length of time. I can’t stand for long periods of time. It does improve in the weeks between treatment.
    •  

    • Upper respiratory infection—this is what the doctor said the doctor said I was ill with after my first treatment. However, it was pretty hard hitting and long lasting, so I’m pretty sure it was more than likely the flu. My temperature was 102.9. I had chills, body aches, congestion, etc.
    •  

    • Insomnia—I not only have a hard time falling asleep, but I also wake up frequently. I tend to wake up approximately every three or four hours. For me, I know that a lot of the insomnia is due to anxiety. I already take medication for depression & anxiety. So I spoke with my general practitioner, after clearing it with my oncologist, and we’ve adjusted my medication for the time I’m in chemotherapy. We’ve also added a low dose, nonaddictive med to my nightly routine. This has helped my get much needed rest.
    •  

    • Peripheral neuropathy (numbness and tingling of hands and feet)—this side effect can have serious and lasting consequences, so I’m very watchful over my symptoms. It usually happens within ten days of chemo. It feels like tingling or goosebumps. It feels like my body reacting to fear. It comes in waves along my arms and thighs. It rolls in and then rolls right back out.
    •  

    • Hair loss—The nurse told me that I would lose my hair with either the first or second treatment. Two weeks after chemo, to the day, the hair started to come out like I was a scared cartoon cat. The bonus is I don’t have to shave my legs much at all.
    •  

    • Cough—this is so annoying. It just comes on, is not productive, and leaves. Basically, it is there to piss me off for an hour or so.
    •  

    • Back pain—it is enough to notice, but not cripple me for the day. Tylenol usually takes care of it.
    •  

    • Dry skin—I could write my name on my leg. 😦 All I can do is drink a lot of water and use lotion.
    •  

    • Anemia—For my first blood draw, at my first treatment, I was 13. The normal hemoglobin range is generally defined as 13.5 to 17.5 grams (g) of hemoglobin per deciliter (dL) of blood for men and 12.0 to 15.5 g/dL for women. Five days later, I was down to 10. By my second treatment, I was still at 10. My counts should have rebounded some. My oncologist tested my iron levels and found they were too low. I was put on iron supplements. My energy levels are so much better now.
    •  

    • Mouth sores—I don’t have sores. It is more like an overall heighten sensitivity. Things like salt burn. I rinse with a mixture of water & baking soda. It makes it less sensitive.
    •  

    • Headache—this is usually within the first seven days. Tylenol takes care of it.
    •  

Not listed on any of my little sheets:

  • Nose bleeds—at least once in the first week after treatment, I have a nose bleed. This is not a normal nose bleed. It is torrential. I go through multiple tissues, like 5-7, before it finally ends. It scared the crap out of me the first time it happened. However, I was prone to nose bleeds as a kid, so I understand why I get them. To try to minimize them, I run a humidifier—especially while I sleep.
  •  

  • Facial flushing—I’m not talking about the kind of flushing an allergic reaction produces. An allergic reaction is not something to fuck around with. Any suspected allergic reaction should be immediately reported to the doctor or seen in an emergency room. The type of flushing I’m talking about, while not on my sheets, was actually mentioned by the nurse. It looks very similar to a sunburn. My cheeks and nose get very red and they are warm to the touch. It usually appears the day after chemo and is gone by the next day.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s